Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 165, NWS Springfield, MO

June 28, 2014Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 28, 2014, 3:40 PM CDT for Cherokee County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2014, 3:40 PM CDT (20:40 UTC)
Expired
Jun 28, 2014, 4:15 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS53 KSGF 282040
SVRSGF
KSC021-282130-
/O.NEW.KSGF.SV.W.0165.140628T2040Z-140628T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT SAT JUN 28 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 430 PM CDT

* AT 336 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 16 MILES WEST OF TREECE TO 9 MILES WEST OF TREECE TO
  8 MILES SOUTHWEST OF TREECE...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...SCAMMON...TREECE...
  WEIR AND WEST MINERAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3730 9507 3734 9498 3734 9462 3702 9461
      3700 9462 3699 9495 3700 9507 3700 9508
      3728 9508
TIME...MOT...LOC 2040Z 231DEG 42KT 3711 9507 3703 9496
          3695 9491

HAIL...<.75IN
WIND...60MPH

$$

WISE
2 follow-up statements
268 
WWUS53 KSGF 282059
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT SAT JUN 28 2014

KSC021-282130-
/O.CON.KSGF.SV.W.0165.000000T0000Z-140628T2130Z/
CHEROKEE KS-
359 PM CDT SAT JUN 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHEROKEE
COUNTY UNTIL 430 PM CDT...

AT 358 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COLUMBUS TO 5 MILES NORTHWEST OF BAXTER SPRINGS TO
BAXTER SPRINGS...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...SCAMMON...TREECE...WEIR
AND WEST MINERAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3734 9498 3734 9462 3702 9461 3700 9462
      3699 9495
TIME...MOT...LOC 2059Z 237DEG 28KT 3717 9490 3709 9479
          3701 9474

HAIL...<.75IN
WIND...60MPH

$$

WISE
065 
WWUS53 KSGF 282115
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT SAT JUN 28 2014

KSC021-282125-
/O.CAN.KSGF.SV.W.0165.000000T0000Z-140628T2130Z/
CHEROKEE KS-
415 PM CDT SAT JUN 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3734 9498 3734 9462 3702 9461 3700 9462
      3699 9495
TIME...MOT...LOC 2115Z 237DEG 28KT 3724 9477 3716 9466
          3708 9461

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:17 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 28, 3:17 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT Sat Jun 28 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 304 PM CDT SAT JUN 28 2014

Expectations have not changed all that much regarding the severe
and flooding potential for late this afternoon and this evening.
The main show will be a line of thunderstorms currently
approaching the MO/KS line. As a cold pool continues to become
established along with the maturation of a rear inflow jet, we are
expecting a severe straight line wind threat to persist towards
the Highway 65 corridor into this evening. We will be monitoring
any line surges towards the northeast for an enhanced straight
line wind threat and brief mesovortex potential. Another concern
we have for later tonight is this line eventually folding over and
becoming orientated more west to east. If this happens, a flash
flood threat may emerge. Current thinking is that this may happen
more across northeastern Oklahoma and northern Arkansas, but it
will be a close call.

Storms should generally push out of the area by late tonight, but
some lingering activity will remain possible into Sunday morning
across southern Missouri. Most of Sunday then looks dry with
rather warm and muggy conditions expected. With dew points in the
lower 70s, we should see afternoon heat indices in the middle to
upper 90s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 304 PM CDT SAT JUN 28 2014

Hot and humid conditions are then expected into Monday as the
upper level flow flattens out. Highs should warm into the lower
90s with afternoon heat indices potentially cracking the century
mark across central Missouri. We will have to watch for MCS
development across the Corn Belt Sunday night. There is the
potential that this activity could graze central Missouri from
late Sunday night into Monday morning.

Medium range models then continue to advertise a strong upper
level trough moving east across the northern tier of states from
Monday into Tuesday. This trough should have no problem driving a
front south into the Ozarks from Monday night into Tuesday. This
will give us our next opportunity for showers and thunderstorms.
These storms may linger into at least Wednesday as that front
begins to stall out. At this time, it looks like the front may get
just far enough south to clear the area by Thursday. We'll have to
watch this closely with the 4th of July Holiday approaching.
Temperatures behind this front will cool to slightly below normal
values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1200 PM CDT SAT JUN 28 2014

Strong high pressure over the southeastern United States is
continuing to pump a warm and moist southerly flow of Gulf air
northward over the area. An upper level disturbance approaching
from the west will bring the chance of showers and thunderstorms to
the area this afternoon and tonight. Expect a low stratus deck to
form over the area later tonight as the atmosphere will be very
moist at the lower levels and a nocturnal inversion will be in
place. Included low level wind shear in the TAFS at all three
locations later tonight as a low level southwesterly jet sets up.
Low level stratus deck should dissipate by mid to late morning as
daytime heating begins to set up.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Colucci
Hazardous weather outlook, Jun 28, 12:32 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT SAT JUN 28 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1232 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO TRACK
  NORTHEAST ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL
  REMAIN BELOW SEVERE LIMITS.

  ADDITIONAL THUNDERSTORMS WILL TRACK EAST INTO EXTREME
  SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI DURING THE MID
  AFTERNOON HOURS THEN EAST ACROSS THE REST OF THE REGION LATE
  THIS AFTERNOON INTO THIS EVENING. THERE WILL BE A RISK FOR
  DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WITH ANY LINES OF STORMS
  WHICH TRACK TO THE NORTHEAST WITH THIS ACTIVITY. THERE IS ALSO A
  LIMITED RISK FOR A BRIEF TORNADO OR TWO DURING THE LATE
  AFTERNOON AND EVENING HOURS ALSO IN ANY LINE SEGMENT SURGING TO
  THE NORTHEAST. REGARDLESS OF THE SEVERE POTENTIAL...THUNDERSTORMS
  THIS AFTERNOON AND EVENING ACROSS THE AREA WILL PRODUCE CLOUD TO
  GROUND LIGHTNING STRIKES AND BRIEF HEAVY DOWN POURS AND WILL
  HAVE AN IMPACT ON OUTDOOR ACTIVITIES.

  THE OZARKS AIRMASS HAS A HIGH CONTENT OF MOISTURE. THEREFORE...
  LOCALIZED FLOODING WILL ALSO BE POSSIBLE...MAINLY TONIGHT ACROSS
  SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED TO OCCUR LATE MONDAY
  THROUGH WEDNESDAY.

  HEAT INDICES WILL CLIMB INTO THE MIDDLE 90S TO NEAR THE 100
  DEGREE MARK EACH AFTERNOON FROM SUNDAY TO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED DURING THE MID TO LATE
  AFTERNOON HOURS WEST OF INTERSTATE 49 THEN LATE THIS AFTERNOON
  INTO THIS EVENING EAST OF INTERSTATE 49.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jun 28, 2:35 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT JUN 28 2014

KSZ073-097-101-282030-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-
235 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES UNTIL 330 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF BRONSON TO 12 MILES WEST OF BRONSON TO 24 MILES WEST OF
FAULKNER...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BRONSON...CARONA...
CHEROKEE...COLUMBUS...ENGLEVALE...FORT SCOTT...FRONTENAC...FULTON...
GIRARD...HEPLER...MCCUNE...MULBERRY...PITTSBURG...REDFIELD...
SCAMMON...UNIONTOWN...WALNUT...WEIR AND WEST MINERAL.

PEOPLE IN BOURBON...CHEROKEE AND CRAWFORD COUNTIES...INCLUDING
BRONSON...WALNUT...UNIONTOWN...HEPLER...MCCUNE...REDFIELD...
COLUMBUS...WEST MINERAL...CARONA...GIRARD...FULTON...SCAMMON...FORT
SCOTT...CHEROKEE...WEIR...ENGLEVALE...ARMA...PITTSBURG...FRONTENAC
AND ARCADIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3804 9508 3804 9462 3797 9462 3712 9462
      3699 9501 3700 9507 3758 9510
TIME...MOT...LOC 1935Z 238DEG 39KT 3813 9543 3786 9524
          3705 9540

WISE
Local storm report, Jun 28, 3:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     HEPLER                  37.66N 94.97W
06/28/2014  E50 MPH          CRAWFORD           KS   FIRE DEPT/RESCUE

            HEPLER FIRE DEPARTMENT ESTIMATES 50 MPH WINDS.

&&

RABERDING
Special weather statement, Jun 28, 3:32 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT SAT JUN 28 2014

MOZ066-282130-
VERNON MO-
332 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 430 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF STOTESBURY TO 12 MILES WEST OF RICHARDS TO 12 MILES SOUTHWEST OF
RICHARDS TO 14 MILES WEST OF BRONAUGH TO 22 MILES SOUTHWEST OF
BRONAUGH...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE NEVADA...SCHELL CITY AND WALKER.

PEOPLE IN VERNON COUNTY...INCLUDING NEVADA...WALKER AND SCHELL
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3806 9462 3806 9427 3804 9423 3806 9421
      3805 9419 3806 9415 3804 9411 3804 9406
      3770 9407 3765 9437 3766 9461
TIME...MOT...LOC 2032Z 245DEG 33KT 3813 9474 3787 9472
          3781 9467 3765 9468 3749 9471

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:35 PM CDTSpecial Weather StatementSGFBourbon, Cherokee, Crawford55 min
Jun 28, 2:50 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.